Alert archive / Virginia / River Flood Warnings in 2018
River Flood Warning 31, NWS Blacksburg, VA
NWS Blacksburg, VA issued this river flood warning at Sep 23, 2018, 5:43 AM EDT for Halifax County, Virginia. It took effect at Sep 23, 2018, 10:11 AM EDT. It was in force for 20 hr.
The area
The counties it named.
The facts
- Issued
- Sep 23, 2018, 5:43 AM EDT (09:43 UTC)
- In effect from
- Sep 23, 2018, 10:11 AM EDT
- Expired
- Sep 24, 2018, 6:13 AM EDT
- In force
- 20 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- Minor
County Halifax County, VA
The radar
The Roanoke radar (KFCX), 122 km from the middle of the area, began a volume at 09:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Dan River at Paces (PCEV2). The gauge peaked at 20.71 ft at Sep 23, 2018, 3:00 PM EDT.
- Action stage
- 20 ft
- Minor stage
- 22 ft
- Moderate stage
- 29 ft
- Major stage
- 35 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02075500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this river flood warning went out at Sep 23, 5:18 AM EDT, 25 minutes earlier.
Area forecast discussion, Sep 23, 5:18 AM EDT, 25 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 518 AM EDT Sun Sep 23 2018 .SYNOPSIS... The cold front which passed through the Virginias Saturday, will stall across the southern Appalachians today. Unsettled weather will continue for the next days due to this stalled frontal boundary. && .NEAR TERM /THROUGH TONIGHT/... As of 430 AM EDT Sunday... Significant rains occurred across southside Virgina Saturday resulting in flash flooding. This rain will cause significant rises on the Roanoke and Dan Rivers and tributaries. A modest rise is expected on the James River. Front which helped to focus the heavy rain is now moving into North Carolina, northeast winds bringing cooler and more stable air into areas east of the Appalachian Divide. West of the Divide, warm moist air was still flowing up through the Tennesse and lower Ohio Valleys, and this moisture will result in periods of heavy rain from KY into WV today. As such, there are still concerns for flooding within our northwestern CWA where a Flash Flood Watch is now in effect for the Greenbrier Valley and mountainous areas west of Lewisburg. Aside for this concern, and continued runoff concerns on the east side of the mountains, weather focus will be on the cooler weather for our first full day of Autumn. Temperatures today are expected to remain anchored in the 60s due to the extensive cloud cover, periodic light rain or drizzle, and continued advection of cooler air into the forecast area from the northeast. Elevations above 2500 feet along the Blue Ridge Parkway northeast of Roanoke and into the VA highlands may very well see temperatures remain in the 50s today. This weather trend will continue tonight...the cloudy cool weather persisting, with areas of light rain, drizzle, and fog. Synoptically, the surface front will wedge south along and east of the Blue Ridge and into the southern Appalachians by tonight, this feature stalling and becoming the focus for over- running cloud cover and precipitation the next several days. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... As of 430 AM EDT Sunday... Short wave tracking out of the Mid-Mississippi valley will cross the Tennessee Valley and Mid Atlantic region Sunday night and Monday. This will aide in lift along with isentropic forcing and increasing southeast upslope surface to 850 MB winds on Monday. Models remain consistent with the wedge through Monday and potential with stalled front retreating back to the north as a warm front Tuesday afternoon. Very small diurnal variation in temperature through the short term, readings possibly returning to the 70s if warm front can gain enough latitude Tuesday. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... As of 1210 PM EDT Saturday... Two surface cold fronts cross through the Mid Atlantic region. The first on Wednesday and Thursday, then the next on Friday. Similar to the front today, as the upper pattern flattens to westerly zonal flow, the fronts move east much farther and faster than to the south. The cold front on Wednesday and Thursday will have enough convergence and moisture along and ahead of the boundary before it stalls and dissipates for scattered to numerous showers and thunderstorms. The re- enforcing front on Friday may have enough of a southern push to have relatively drier and modestly cooler air over West Virgina, Virginia and northern North Carolina on Saturday. Overall the more significant change in air mass remains well north of the region. Confidence was average Wednesday and Thursday and below average Friday and Saturday for all elements. && .AVIATION /09Z SUNDAY THROUGH THURSDAY/... As of 500 AM EDT Sunday... With surface front south of the VA/NC border, much of the mid Atlantic region will reside in a cool stable airmass resulting in persistent low level stratus. Dominant flight category through Monday will favor IFR due to the low cigs...and ridges will likely be obscured. Over-running precipitation is also expected, which will reduce the visibility attms. Low level winds are expected to remain primarily out of the northeast for areas east of the Appalachian Divide. Extended Discussion... Stationary front over the southern Appalachians will be the focus for widespread cloud cover through mid week with potential for rain, low cigs/vsbys. && .HYDROLOGY... Between 2 and 5 inches of rain fell over parts of southside VA and into the Blue Ridge foothills near Roanoke, Floyd, and Franklin Counties. This resulted in flash flooding of area streams and is now resulting in significant rises on the main stem rivers. The Dan River and Roanoke Rivers will both test minor flood categories today. The James River should also see a respectable rise. Through Monday, the heaviest rain is expected to fall on the west side of the Appalachians from Kentucky into parts of West Virginia and far western Virginia. A flash flood watch has been issued for the Greenbrier Valley and adjacent mountainous areas to the west. Between 1 and 2 inches of rain is possible across this area today with potential for flooding if amounts exceed 2 inches. This may also result in a respectable rise on the Greenbrier River depending on how much falls across the basin today. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...Flash Flood Watch through late tonight for WVZ042>044-507-508. && SYNOPSIS...PM NEAR TERM...PM SHORT TERM...AMS/PM LONG TERM...AMS AVIATION...PM HYDROLOGY...PM
Hazardous weather outlook, Sep 23, 4:26 AM EDT, 1 hour 17 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 426 AM EDT Sun Sep 23 2018 WVZ042>044-507-508-240830- Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier- 426 AM EDT Sun Sep 23 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for southeast West Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001>006-018>020-VAZ007-009>013-015-016-240830- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Grayson-Carroll- 426 AM EDT Sun Sep 23 2018 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina and southwest Virginia. .DAY ONE...Today and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ014-017>020-022>024-032>035-043>047-058-059-240830- Montgomery-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt- Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania- Campbell-Appomattox-Buckingham-Halifax-Charlotte- 426 AM EDT Sun Sep 23 2018 This Hazardous Weather Outlook is for central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...Today and tonight. Significant rises are expected on area rivers today from flash flooding which occurred on the smaller streams Saturday evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Sep 23, 2:41 AM EDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
241 AM EDT SUN SEP 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1021 PM FLASH FLOOD 3 SE KEELING 36.69N 79.26W
09/22/2018 PITTSYLVANIA VA EMERGENCY MNGR
ROAD WASHED OUT AND VEHICLE STUCK IN WATER.
&&
WPLocal storm report, Sep 23, 2:43 AM EDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
243 AM EDT SUN SEP 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1052 PM NON-TSTM WND DMG CHATHAM 36.82N 79.40W
09/22/2018 PITTSYLVANIA VA EMERGENCY MNGR
TREE FELL ON A HOUSE.
&&
WPLocal storm report, Sep 23, 2:45 AM EDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
245 AM EDT SUN SEP 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM FLASH FLOOD 3 SW BLAIRS 36.65N 79.43W
09/22/2018 PITTSYLVANIA VA EMERGENCY MNGR
HIGH WATER FROM LITTLE SANDY CREEK, WITH A
VEHICLE STALLED IN THE WATER.
&&
WPLocal storm report, Sep 23, 2:48 AM EDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
248 AM EDT SUN SEP 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 AM FLOOD 2 S BLAIRS 36.65N 79.38W
09/23/2018 PITTSYLVANIA VA EMERGENCY MNGR
EDWARDS BRANCH FLOODED ON FALL CREEK DRIVE.
TWO HOMES HAD TO BE EVACUATED.
&&
WPLocal storm report, Sep 23, 3:45 AM EDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
345 AM EDT SUN SEP 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 AM FLOOD 2 ENE DANVILLE CITY 36.59N 79.38W
09/23/2018 CITY OF DANVILLE VA 911 CALL CENTER
HOME COLLAPSED ON WATER STREET. RESIDENTS
WERE EVACUATED.
&&
WPLocal storm report, Sep 23, 3:52 AM EDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
352 AM EDT SUN SEP 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM FLOOD 2 ENE DANVILLE CITY 36.59N 79.39W
09/23/2018 CITY OF DANVILLE VA 911 CALL CENTER
RIVERSIDE DRIVE FLOODED. SEVERAL CARS
STRANDED IN WATER, AND PEOPLE RESCUED BY
BOAT. THIS OCCURRED FROM 11PM ON THE 22ND,
TO 1AM ON THE 23RD.
&&
WPThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 22, 8:01 PM EDT | Special Weather Statement | RNK | Carroll, Giles, Pulaski, City of Galax, City of Radford | 74 min |
| Sep 22, 8:30 PM EDT | Areal Flood Warning | RNK | Bedford, Botetourt, Franklin, Roanoke, City of Roanoke, City of Salem | 12 hr |
| Sep 22, 8:31 PM EDT | Special Weather Statement | RNK | Smyth | 74 min |
| Sep 22, 8:36 PM EDT | Areal Flood Advisory | RNK | Giles | 114 min |
| Sep 22, 8:38 PM EDT | Flash Flood Warning | RNK | Franklin, Henry, Pittsylvania | 3 hr |
| Sep 22, 9:10 PM EDT | Areal Flood Advisory | RNK | Henry, City of Martinsville | 3 hr |
| Sep 22, 9:18 PM EDT | Flash Flood Warning | RNK | Giles | 3 hr |
| Sep 22, 9:39 PM EDT | Flash Flood Warning | RNK | Halifax, Pittsylvania, City of Danville | 3 hr |
| Sep 22, 9:58 PM EDT | Areal Flood Warning | RNK | Bedford, Campbell, Franklin, Pittsylvania | 6 hr |
| Sep 22, 10:37 PM EDT | Flash Flood Warning | RNK | Halifax | 3 hr |
| Sep 22, 11:00 PM EDT | Flash Flood Warning | RNK | Alleghany, Bath, Craig, Montgomery, City of Covington | 4 hr |
| Sep 22, 11:35 PM EDT | Areal Flood Warning | RNK | Franklin, Henry, Pittsylvania | 9 hr |
| Sep 22, 11:47 PM EDT | Areal Flood Advisory | RNK | Pulaski, Wythe, City of Radford | 118 min |
| Sep 23, 12:04 AM EDT | Areal Flood Warning | RNK | Giles | 3 hr |
| Sep 23, 12:25 AM EDT | Areal Flood Advisory | RNK | Carroll, Floyd, Franklin, Henry, Montgomery, Patrick and 1 more | 6 hr |
| Sep 23, 12:27 AM EDT | Areal Flood Warning | RNK | Halifax, Pittsylvania, City of Danville | 8 hr |
| Sep 23, 1:24 AM EDT | Areal Flood Warning | RNK | Halifax | 6 hr |
| Sep 23, 2:54 AM EDT | Areal Flood Warning | RNK | Alleghany, Bath, Craig, Montgomery, City of Covington | 6 hr |
| Sep 23, 2:59 AM EDT | Areal Flood Warning | RNK | Giles | 6 hr |
| Sep 23, 3:07 AM EDT | River Flood Warning | RNK | Pittsylvania, City of Danville | 18 hr |
| Sep 23, 3:10 AM EDT | Areal Flood Warning | RNK | Amherst, Rockbridge, City of Buena Vista, City of Lexington | 6 hr |
| Sep 23, 5:43 AM EDT | River Flood Warning | RNK | Halifax | 35 hr |
| Sep 23, 7:23 AM EDT | River Flood Warning | RNK | Campbell, Pittsylvania | 21 hr |
| Sep 23, 7:23 AM EDT | River Flood Warning | RNK | Campbell, Charlotte, Halifax | 25 hr |
| Sep 23, 7:23 AM EDT | River Flood Warning | RNK | Charlotte, Halifax | 51 hr |
| Sep 23, 5:22 PM EDT | Special Weather Statement | RNK | Bland, Tazewell | 53 min |
| Sep 23, 6:31 PM EDT | Special Weather Statement | RNK | Bland, Tazewell | 44 min |
| Sep 23, 7:47 PM EDT | Areal Flood Advisory | RNK | Bland, Tazewell | 93 min |
| Sep 22, 8:59 PM EDT | Areal Flood Advisory | RNK | Greenbrier, Monroe | 2 hr |
| Sep 23, 4:23 AM EDT | Flash Flood Watch | RNK | Greenbrier, Mercer, Monroe, Summers | 19 hr |
Nearby
River Flood Warnings in Virginia, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.